Menopause Home > Estratest and Breastfeeding
Research on Estratest and breastfeeding suggests that the estrogen hormones in the medication pass through breast milk, which could decrease the production and quality of breast milk. The testosterone hormone in Estratest could theoretically cause problems in female infants, but the risks are not fully known at this time. Before using Estratest, breastfeeding women should talk to their healthcare provider about any potential risks.
Estratest® (esterified estrogens/methyltestosterone) is a prescription medication that is used to treat menopause symptoms, including hot flashes and night sweats. The estrogen hormones in Estratest may decrease the quality and quantity of breast milk, and can pass through breast milk. The testosterone hormone in Estratest could theoretically cause problems in female infants. Therefore, make sure to check with your healthcare provider before taking Estratest if you are breastfeeding or planning to start.
It is not clear whether the testosterone in Estratest poses real danger to female infants. In theory, it could cause virilization (masculinization) of female infants, although it is not clear if this truly is a problem.
Research suggests that the estrogen hormones in Estratest pass through breast milk. However, these amounts are probably too low to cause significant or long-lasting problems in breastfeeding infants. More importantly, the estrogen hormones may decrease the production and quality of breast milk. It is for this reason that estrogen-containing medications (including Estratest, other hormone replacement medications, and many birth control pills) are usually not recommended for women who are breastfeeding.